Detailed review of unusual cases is a cornerstone of anesthesiology education. Each month, the AQI-AIRS Steering Committee will provide a detailed discussion based on a case submission to the Anesthesia Incident Reporting System (AIRS). Feedback regarding this item can be sent by email email@example.com. Report incidents in confidence or download the free AIRS mobile application (Apple or Android) atwww.aqiairs.org.
Case 2014-05: Are You Asleep?
A 65-year-old, 100 kg woman with critical aortic stenosis and significant coronary artery disease underwent thoracotomy for aortic valve replacement and two vessel coronary artery bypass. Ten years ago, she had required a CABG for acute coronary syndrome, so the current surgical procedure was technically more difficult and required a longer time on cardiopulmonary bypass (CPB). Rocuronium, 100 mg, was given immediately prior to weaning from CPB since it was expected that chest closure would be prolonged. After surgery, the patient remained intubated with controlled ventilation, was sedated using a propofol infusion and was transported to the ICU. Approximately 30 minutes after the patient arrived in the ICU, the nurse discontinued the propofol infusion to assess the patient’s neurologic function.
The patient was uneventfully extubated on postop day 1. When the anesthesiologist saw the patient later that day, she reported being terrified in the ICU when she was awake but unable to move. She recalled specific conversations between physicians and nurses for a short period in the ICU and was frightened that she was not able to move to tell anyone she was awake. The anesthesiologist made several postoperative visits to discuss the awareness with the patient and offered an apology. In these discussions, the patient repeatedly stated that her main concern was that everything should be done to prevent this from happening to any patient in the future.
Awareness during general anesthesia is now a well-known complication, but the earliest published case report came in a letter to the editor in 1950.1 Winterbottom described a patient under general anesthesia, who felt “excruciating pain” and heard the surgeons discussing the procedure. The author of the report correctly attributed the awareness to a period of light anesthesia that occurred while the patient was “curarized.” An early review of awareness concluded that “greater anesthetic supplementation and reduction in the use of relaxants are recommended to halt the recurrence of this most serious anesthetic problem.”2
Because awareness is a significant adverse outcome from the patient’s perspective, there have been numerous national activities to raise awareness of the problem, to better understand the causes and to determine the best strategies for prevention. Some of these strategies include the Sentinel Event Alert from The Joint Commission,3 a practice advisory from ASA4 , the creation of a national case registry at the University of Washington, and a series of studies comparing the effectiveness of brain function monitoring to anesthetic agent concentration monitoring.5 Table 1 lists common risk factors for awareness under anesthesia.
Although current reviews focus on awareness during general anesthesia,6 this case demonstrates that “awareness” may occur outside the O.R. during sedation of a patient who received neuromuscular blocking agents. Subsequent analysis of this event suggested three proximate contributing factors: 1) the failure to report the possibility of residual neuromuscular blockade to the ICU nurse during the handoff of care; 2) the earlier decision to give a very large dose of rocuronium; and 3) the failure to assess the patient’s neuromuscular function in the ICU prior to stopping the propofol infusion.
Since patient movement during surgery is an easily recognizable sign of light anesthesia, minimizing the use of muscle relaxants has been recommended when the possibility of awareness is an overwhelming concern.6 On the other hand, there are some surgical procedures during which any patient movement would be catastrophic, and complete paralysis with larger doses of neuromuscular blocking agents is necessary and appropriate.
The Institute of Medicine has identified inadequate communication between caregivers as a factor in 80 percent of serious medical errors. In the current case, the ICU nurse was not told about the large dose of neuromuscular-blocking agents administered near the end of the surgery and therefore did not anticipate the need to evaluate the patient’s neuromuscular function prior to discontinuation of the sedation. Several groups have proposed templates or checklists for standardizing the information transmitted between providers at the time of the handoff of care. One recent study demonstrated that implementation of a resident handoff bundle resulted in a decreased rate of errors and adverse events in a pediatric hospital.7 Use of a handoff checklist that includes critical information such as the possibility of residual neuromuscular paralysis in a sedated patient requiring mechanical ventilator support may have prevented the awareness in this case.
When a complication occurs, the details should be discussed with the patient and family. In addition, evidence suggests that when an error occurs, an apology should be made to the patient. In some centers, this has been combined with an offer for compensation (if internal review suggests that the care was below standard) and the practice has resulted in a decrease in claims and liability costs.8 Patients are often interested in learning the details of how the error occurred and what will be done in the future as a result of the current incident to prevent the same thing from happening to others. Adverse events should be used as a trigger to evaluate the current system and develop and implement processes that are effective in preventing future occurrences. ASA offers a patient safety education module on the topic of preventing unintended awareness; this interactive educational exercise is available in the Education Center portion of the website at www.asahq.org.
Cases of awareness during anesthesia or sedation should be reported to the Anesthesia Incident Reporting System (AIRS). When appropriate or useful in following up after the event, the patient should be referred to a website at the University of Washington: depts.washington.edu/awaredb/content/about-registry. This site (now managed by the AQI) offers education and support to the patient as well as the opportunity to participate in a longitudinal research study of the effects of unintended awareness during anesthesia. It is noteworthy that of the more than 200 narratives captured by this site since its inception in 2007, only about half of the events occurred during general anesthesia; the other half arose during planned sedation cases or in the postoperative period.9